Letter to the Editor

Cimetidine-Induced Lactic Acidosis and Acute Pancreatitis

Authors: Kevin M. Boehm, DO, MSc, Satheesh Gunaga, DO

Abstract

To the Editor:


A 59-year-old Hispanic female with a medical history of diabetes mellitus type 2 and coronary artery disease was nine days' postcardiac catheterization when she presented to the emergency department (ED). The patient had a two-day history of nausea and vomiting, with diarrhea starting on the day of presentation to the ED. The patient had not been able to keep any food or liquid down since the vomiting started, and she had vomited a total of six times. The patient reported not being able to take her home medications of fenofibrate, lisinopril, metformin, cimetidine, fluvastatin, and atenolol, secondary to her vomiting. The patient started the cimetidine nine days after the heart catheterization for a clinical diagnosis of gastroesophageal reflux disease. The patient did not smoke or drink alcohol, and she denied illicit drug use.

This content is limited to qualifying members.

Existing members, please login first.

If you have an existing account please login now to access this article or view your purchase options.

Purchase only this article ($15)

Create a free account, then purchase this article to download or access it online for 24 hours.

Purchase an SMJ online subscription ($75)

Create a free account, then purchase a subscription to get complete access to all articles for a full year.

Purchase a membership plan (fees vary)

Premium members can access all articles plus recieve many more benefits. View all membership plans and benefit packages.

References

1. Multicheck. Epocrates Online. Available at: www.epocrates.com. Accessed November 23, 2009.
 
2. Underwood TW, Frye CB. Drug-induced pancreatitis. Clin Pharm 1993;12:440–448.